Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 338, NWS Dodge City, KS

August 30, 2001Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2001, 8:21 PM CDT for Kiowa County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 30, 2001, 8:21 PM CDT (01:21 UTC)
Expired
Aug 30, 2001, 9:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 8:40 PM CDTHail 0.75Greensburg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS53 KDDC 310121
SVRDDC
KSC097-310215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 821 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTH OF GREENSBURG...MOVING SOUTHEAST AT 10
  MPH.

* SOME LOCATIONS AFFECTED
  GREENSBURG AT 835 PM CDT,
  HAVILAND AT 910 PM CDT,

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WIND UP TO 60 MILES AN HOUR,

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER
TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3773 9922 3766 9947 3740 9926 3755 9902

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:25 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 30, 2:25 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT THU AUG 30 2001

SFC FRONT APPEARED TO BE STALLED BETWEEN DDC AND GCK AT 18Z.  ALSO
SEEING SOME CU DEVELOP SOUTHEAST OF LBL. ANALYSIS SHOWS WAVE MOVING
ACROSS NORTHERN CONUS.  LIKELY WILL NOT SEE TOO MUCH PROGRESSION OF
FRONT AS LOW AND MID LEVEL WINDS PARALLEL TO FRONT.  MAIN CHALLENGE
SHOULD BE POPS TONIGHT AND NEXT TWO DAYS BASED ON FRONTAL LOCATION.

MODELS IN PRETTY FAIR AGREEMENT HANDLING THINGS NEXT FEW DAYS.
TONIGHT...MODELS SHOW PRETTY GOOD MOISTURE CONVERGENCE NEAR FRONT.
WILL LIKELY KEEP AROUND 30 POPS GOING NEAR FRONT AND 40 FOR
SOUTHEAST.  THEN FRONT SHOULD START TO MOVE BACK NORTH FRIDAY/FRIDAY
NIGHT. LOW LEVEL MOISTURE SHOULD REMAIN AND WITH HEATING...WILL HAVE
TO KEEP SMALL POPS GOING FOR FRIDAY INTO FRIDAY NIGHT. PRETTY MUCH
THE SAME STORY FOR SATURDAY WITH SOUTH/SOUTHEAST SFC FLOW.  UPPER
WAVE WHICH EARLIER RUNS HAD FURTHER SOUTH SATURDAY...NOW SHOWING A
MORE NORTHERN TRACK.  WILL LIKELY NOT YO-YO THE FORECAST AND SIMPLY
CONTINUE WITH SMALL POPS FOR WHOLE CWA SATURDAY.

FOR TEMPS...WILL PROBABLY GO A BIT WARMER THAN NGM MOS FOR HIGHS
BASED ON MODEL 850 TEMP TRENDS.  TONIGHT LOWS COULD BE INTERESTING
WITH DRYING MID LEVELS AND THE LIKELIHOOD OF FEW CLOUDS OVERNIGHT.
MAY GO JUST UNDER GUIDANCE TEMPS FOR ALL BUT SOUTHEAST WHERE
DEWPOINTS SHOULD BE A BIT HIGHER.

EXTENDED...

FOR THE MOST PART, AM KEEPING THE PREVIOUS EXTENDED FORECAST THE SAME
FOR THE EARLY PART OF NEXT WEEK. ALSO, LIKE LATEST EC MODEL FOR THIS
PACKAGE AS WELL. UPSHOT IS THAT TEMPS WILL BE FAIRLY WARM THROUGH
MID NEXT WEEK. ALSO, WITH SOUTHWEST FLOW ALOFT, GULF OPEN, AND
LEESIDE TROF OVER THE WESTERN CWA, WILL GO AHEAD AND MENTION CHANCE
FOR THUNDERSTORMS FOR THE TUESDAY THROUGH THURSDAY PERIODS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 063/088 064/088 063 322
GCK 060/089 062/088 062 322
EHA 060/088 062/087 062 220
LBL 061/089 063/088 063 222
HYS 061/087 064/087 064 322
P28 066/090 067/089 067 422

.DDC...NONE.

REITER/MCCAMMON

In the hours before

Local storm report, Aug 30, 7:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
757 PM CDT THU AUG 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    HANSTON                   KS   .75 INCH HAIL
08/30/01   HODGEMAN                       BY PUBLIC

0510 PM    NEKOMA                    KS   .75 INCH HAIL
08/30/01   RUSH                           BY PUBLIC

0520 PM    6 N GRAY                  KS   60 MPH TSTM WIND GUST
08/30/01   HODGEMAN                       ESTIMATED BY PUBLIC

0530 PM    7 S BAZINE                KS   1.00 INCH HAIL
08/30/01   NESS                           BY PUBLIC

RCM/KRUSE

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.